Kansas, 2007Flash Flooding and Flooding in Kansas, May 7 to 11, 2007
May 7 to 11, 2007 · NWS TOP · 11 events in 8 counties and zones
Another round of heavy rain producing thunderstorms gave flash flooding. The city of Topeka made nearly 500 water rescues due to the flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $7.0 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of heavy rain producing thunderstorms gave flash flooding. The city of Topeka made nearly 500 water rescues due to the flash flooding. The community of Wakarusa also had a few water rescues as well. The accumulation of rain from this episode along with earlier rains the last several days was bringing moderate or greater flooding to some of the major rivers in the area. This river flooding lasted for several more days. The heavy rain episodes of the last several days produced widespread amounts of three to six inches with some amounts along the Kansas river basin of nearly nine inches. An unofficial report in the Topeka area had nearly a foot of rain falling within this 48 hour period. Flooding from this episode and previous flooding the past few days brought local disaster emergency declarations for Osage, Lyon, Shawnee, Washington and Douglas counties. This action qualified these counties for state and federal aid. Shawnee, Osage, Lyon and Douglas counties qualified for FEMA funds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 3:45 PM CST, 8 hours 45 minutes earlier.
Area forecast discussion, May 6, 3:45 PM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SUN MAY 6 2007
.DISCUSSION...
SHORT TERM FLOODING IS THE PRIMARY FORECAST CONCERN.
TODAY...PACIFIC FRONT IS EVIDENT OVER NORTH CENTRAL KS TO SOUTH
CENTRAL NE ON UEX RADAR. BOUNDARY HAS BEEN SLOWLY MOVING SOUTHEAST
OVERNIGHT. SURFACE OBS INDICATE A MESO LOW JUST SOUTHWEST OF
WICHITA WITH LONG AXIS OF MODERATE PRECIPITATION EXTENDING ALONG A
LINE FROM EASTERN NE...SOUTHWEST TO THE MESO LOW AND THEN FOR ALL
POINTS EAST ACROSS THE FORECAST AREA. AT FORECAST TIME FLASH
FLOODING WAS ONGOING...ESPECIALLY IN SHAWNEE AND OSAGE COUNTIES.
SEVERAL RIVERS ACROSS THE CWA ARE FORECAST TO FLOOD...SOME TO NEAR
RECORD LEVELS...TODAY AND TONIGHT.
ONGOING PRECIPITATION CONTINUES TO SLOWLY MOVE EAST ACROSS THE
FORECAST AREA. THE LEADING CONVECTIVE LINE HAS ALREADY MOVED EAST
OF THE FORECAST AREA...BUT MODERATE TO HEAVY RAIN SHOWERS WITH
EMBEDDED THUNDER CONTINUE TO TRAIN NORTHEAST WITH SHOWERS
CONTINUALLY DEVELOPING BEHIND THE MAIN CONVECTIVE LINE. IR
SATELLITE INDICATES CLOUD TOPS HAVE WARMED NEAR ISSUANCE TIME...AND
RAINFALL RATES HAVE TAPERED BACK TO ABOUT A HALF INCH PER HOUR AND
ARE EXPECTED TO CONTINUE TO DECLINE TODAY. UNFORTUNATELY PERSISTENT
RAINFALL EARLY THIS MORNING WILL EXACERBATE ONGOING FLOODING ACROSS
MUCH OF THE FORECAST AREA...ESPECIALLY WITH REGARDS TO LOCAL RIVERS
AND STREAMS. HAVE KEPT CATEGORICAL POPS IN THE FORECAST GENERALLY
OVER AREAS WHERE PRECIPITATION WAS ONGOING AT 5 AM. WITH THE SLOW
MOVEMENT OF THE PRECIPITATION AREA WOULD EXPECT THIS REGION TO BE
THE MOST LIKELY TO CONTINUE TO RECEIVE RAINFALL THIS MORNING. AFTER
THIS CURRENT AREA OF PRECIPITATION PUSHES EAST...THERE SHOULD BE A
BREAK IN THE PRECIPITATION THIS MORNING AND AFTERNOON. THE PACIFIC
FRONT PUSHING SOUTHEAST INTO THE FORECAST AREA TODAY. THERE IS A
FAIR DEGREE OF UNCERTAINTY AS TO HOW FAR THE FRONT WILL PUSH THROUGH
THE FORECAST AREA AS THE UPPER AIR PATTERN REMAINS LARGELY
UNCHANGED. LOOKING AT THE PROFILER NETWORK THIS MORNING THERE DOES
APPEAR TO BE SOME VEERING IN THE H500 WINDS AROUND SOUTH CENTRAL KS
WHICH COULD INDICATE SOME UPPER LEVEL SUPPORT FOR THE PACIFIC FRONT
TO CONTINUE THROUGH THE FORECAST AREA. BEHIND THE FRONT
PRECIPITATION CHANCES LOOK SMALL WHICH COULD MEAN A BREAK IN THE
PRECIPITATION IS IN STORE FOR THE CWA BEHIND THE FRONT TODAY AND
TONIGHT. THERE IS A CHANCE THAT PRECIPITATION WILL REDEVELOP ALONG
THE FRONTAL BOUNDARY AS IT PUSHES THROUGH THE FORECAST AREA
TODAY...HOWEVER THE LATEST SURFACE OBS HAVE INDICATED THAT THE SLOW
MOVEMENT OF THE FRONT HAS KEPT LOW LEVEL CONVERGENCE TO A MINIMUM
AND PRECIPITATION IS CURRENTLY NOT DEVELOPING ALONG THE BOUNDARY.
BECAUSE OF THIS HAVE KEPT THE BEST CHANCE POPS OVER THE EASTERN HALF
OF THE CWA TODAY AND TONIGHT EXPECTING THAT LOW LEVEL CONVERGENCE
WILL BE MAXIMIZED AS THE FRONT PUSHES TOWARDS EAST CENTRAL KS DUE TO
THE UPPER LEVEL PATTERN KEEPING SOUTHERLY WINDS AT LEAST SOMEWHAT
DIRECTED AGAINST THE BOUNDARY. AFTER THE CURRENT AREA OF
PRECIPITATION PUSHES EAST WOULD EXPECT ANY REDEVELOPMENT OF
PRECIPITATION TO HAVE MUCH LOWER QPF VALUES THAN THE PAST 24 TO 48
HOURS. THE FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE
CWA THROUGH THIS EVENING AS THE GROUND ACROSS THE FORECAST AREA IS
SATURATED IN MOST LOCATIONS...SO ANY THUNDERSTORMS THAT MANAGE TO
DEVELOP ALONG THE FRONTAL BOUNDARY HAVE THE POTENTIAL TO PRODUCE
ADDITIONAL FLASH FLOODING TODAY.
TUESDAY THROUGH THURSDAY...THE LARGE SCALE TROUGH REMAINS ANCHORED
OVER THE ROCKIES...SO A CHANCE FOR PRECIPITATION CANNOT BE RULED OUT
OF THE FORECAST DURING THE PERIOD. DID LOWER POPS THROUGH THE
PERIOD AS THE PACIFIC FRONT APPEARS TO PUSH SOUTH FAR ENOUGH TO KEEP
MOST OVERRUNNING PRECIPITATION SOUTH OF THE FORECAST AREA. WITH
THIS IN MIND HAVE KEPT HIGHEST POPS OVER THE SOUTHERN EAST CENTRAL
COUNTIES OF THE CWA...AND LOWEST POPS OVER THE NORTH CENTRAL
COUNTIES. ONCE THE PACIFIC FRONTAL POSITION IS BETTER
UNDERSTOOD...POPS MAY NEED TO BE REMOVED FROM SOME OF THE PERIODS OF
THE FORECAST DURING THIS PERIOD...BUT NOT CONFIDENT ENOUGH AT THIS
TIME WITH THE FRONT NOT EVEN IN THE FORECAST AREA YET.
EXTENDED...NO CHANGES MADE AS THE SHORT TERM FORECAST IS VERY BUSY.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
TONIGHT THROUGH 7 PM MONDAY EVENING FOR ALL OF COUNTY WARNING AREA.
CAVANAUGH
Hazardous weather outlook, May 6, 3:20 PM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT SUN MAY 6 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-071100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
420 PM CDT SUN MAY 6 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING INTO THE
OVERNIGHT HOURS. VERY HEAVY RAIN WHICH MAY RESULT IN FLASH
FLOODING...DAMAGING WINDS AND LARGE HAIL ARE ALL POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK
AREA MONDAY THROUGH THURSDAY. SOME OF THE THUNDERSTORMS MAY BE
SEVERE WITH DAMAGING WINDS...FLASH FLOODING AND LARGE HAIL MONDAY
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO
REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
GDP
In the hours before
Special weather statement, May 6, 8:40 PM CST, 3 hours 50 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
940 PM CDT SUN MAY 6 2007
KSZ059-070315-
ANDERSON-
940 PM CDT SUN MAY 6 2007
THROUGH 1015 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 35 MPH ACROSS
PORTIONS OF ANDERSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
KINCAID...LONE ELM AND GARNETT.
A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, May 6, 9:37 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1037 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM FLASH FLOOD N SABETHA 39.90N 95.80W
05/06/2007 NEMAHA KS LAW ENFORCEMENT
WATER REPORTED FLOWING OVER RURAL ROADS NORTH OF SABETHA
&&
BYRNELocal storm report, May 6, 9:39 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM FLASH FLOOD COUNCIL GROVE 38.66N 96.49W
05/06/2007 MORRIS KS LAW ENFORCEMENT
WATER RPORTED FLOWING OF SECTIONS OF ROAD BETWEEN 500
BLOCK AND 1200 BLOCK. ALSO ON MAINSTREET.
&&
BYRNELocal storm report, May 6, 9:40 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1040 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM FLASH FLOOD 3 SE JUNCTION CITY 39.00N 96.79W
05/06/2007 GEARY KS LAW ENFORCEMENT
WTAER REPORTED RUNNING OVER CLARKS CREEK ROAD ABOUT 1
FOOR DEEP.
&&
BYRNELocal storm report, May 6, 9:56 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM FLASH FLOOD S CLAY CENTER 39.38N 97.12W
05/06/2007 CLAY KS LAW ENFORCEMENT
WATER REPORTED OVER 9TH ROAD AN KIOWA SOUTH OF CLAY
CENTER. ROAD CLOSED.
&&
BYRNELocal storm report, May 6, 10:26 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1126 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM HEAVY RAIN OSAGE CITY 38.63N 95.83W
05/06/2007 M4.00 INCH OSAGE KS TRAINED SPOTTER
24 HOUR TOTAL
&&
BYRNEEvent by event
6 flood, 4 flash flood, 1 heavy rain. Local standard time, as filed.
Flood, Anderson
- When
- May 7, 12:30 AM CST to 8:20 AM CST
- Where
- Anderson County, Garnett
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 38.280, -95.230
Persistent heavy rain through the predawn and early forenoon hours brought flooding of streets and creeks in and around Garnett. Unofficial estimates of three to four inches of rain were received during this time. One water rescue was made of a motorist swept away by high water. Some rural roads and small bridges were also flooded.
Flash Flood, Shawnee
- When
- May 7, 1:25 AM CST to 6:51 AM CST
- Where
- Shawnee County, Topeka
- Cause
- Heavy Rain
- Property damage
- $3.4 million
- Reported by
- Law Enforcement
- Coordinates
- 39.050, -95.680
Shawnee county dispatch reported water rescues were being conducted along the Shunganunga Creek. Water entering residences south of Washburn University. Almost 500 water rescues were completed in the city of Topeka.
Flash Flood, Lyon
- When
- May 7, 1:40 AM CST to 5:00 AM CST
- Where
- Lyon County, 2.08 mi N of Emporia
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 38.430, -96.180
Report of water flowing over K-99 north of town. This portion of the road has been barricaded by law enforcement. Unofficial reports of 5 to 6 inches of rain received. The police department reported water damage and several evacuations took place.
Flash Flood, Osage
- When
- May 7, 3:03 AM CST to 5:00 AM CST
- Where
- Osage County, Burlingame
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 38.750, -95.830
County dispatch reporting water over much of highway 56 from Scranton to Burlingame to Osage City. Water flowing over highway 56 was reported to be 1 to 2 feet deep in places. Parts of K-31 also had water flowing over the road. There were a couple of residences in Burlingame that had to be evacuated due to flood waters entering the homes.
Flash Flood, Osage
- When
- May 7, 4:18 AM CST to 5:00 AM CST
- Where
- Osage County, 0.54 mi W of Overbrook
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -95.560
Water reported flowing over highway 56 in town.
Heavy Rain, Jefferson
- When
- May 7, 5:00 AM CST to 7:20 AM CST
- Where
- Jefferson County, 0.5 mi E of Grantville
- Injuries
- 6 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 39.080, -95.561
Heavy rain caused a smoking roof to collapse injuring 6 people...none seriously. Also, Muddy Creek is out of it's banks and is beginning to run over highway 24.
Flood, Lyon
- When
- May 7, 5:00 AM CST to May 11, 9:00 AM CST
- Where
- Lyon County, 2.1 mi N of Emporia to Neosho Rapids
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 38.430, -96.180
Moderate or greater flooding...including flooding of rural roads...in the immediate reach of the gages on the Cottonwood near Emporia, the Neosho river near Emporia, the Neosho River near Neosho Rapids and near Reading on the Marais Des Cygnes.
Flood, Shawnee
- When
- May 7, 6:00 AM CST to May 8, 8:00 AM CST
- Where
- Shawnee County, Wakarusa to Topeka
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 38.880, -95.700
Most homes in the town of Wakarusa inundated with flood waters from the Wakarusa River. Water rescues of 22 residents stranded on their rooftops were conducted by the fire department. The rescues were hampered by floating propane tanks. Numerous roads in the county were closed by flood waters. Topeka city schools and some surrounding schools canceled classes. 500 water rescues were made in Topeka...300 along the Shunganunga Creek alone. The Rossville nursing home evacuated it's residents as a caution of flooding due to Cross Creek. Lake Sherwood, southwest of Topeka, reported water three feet above the emergency spillway. Numerous county roads were closed due to the flooding. Lowland flooding continued in the vicinity of Topeka with moderate or greater flooding along the Kansas River.
Flood, Douglas
- When
- May 7, 8:57 AM CST to May 8, 9:00 AM CST
- Where
- Douglas County, 0.54 mi W of Lawrence to Lawrence
- Cause
- Heavy Rain
- Property damage
- $255,000
- Reported by
- Emergency Manager
- Coordinates
- 38.970, -95.240
Report that several county roads are closed due to water covering the roads. Also several road closures within Lawrence city limits. Report of a non-emergency water rescue for a resident who had water all around their house. Lowland flooding along immediate reach of the Kansas River due to moderate or greater flooding.
Flood, Franklin
- When
- May 7, 10:45 AM CST to May 8, 2:00 AM CST
- Where
- Franklin County, Ottawa
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 38.620, -95.270
Moderate or greater flooding along the reach of the Marais Des Cygnes river in the vicinity of Ottawa. The Ottawa flood gates are closed. Flooding of lowland areas and county roads occurred.
Flood, Washington
- When
- May 7, 8:00 PM CST to May 8, 1:00 AM CST
- Where
- Washington County, Washington
- Cause
- Heavy Rain
- Property damage
- $600,000
- Reported by
- Emergency Manager
- Coordinates
- 39.820, -97.050
Moderate or greater flooding on Mill Creek immediate reach of gage vicinity of Washington. Flood damage to county and township roads, bridges, culverts, solid waste department and rural water district.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, May 7 to 9, 20071 death · 1 event
- Rip Current in Alabama, May 7, 20071 death · 1 event
- Flash Flood and Hail in Texas, May 7 to 8, 2007$4.0 million · 1.75 in hail · 4 events
- Flash Flooding and Hail in Oklahoma, May 7, 2007$960,000 · 0.88 in hail · 12 events
- Flash Flooding and Hail in Texas, May 7 to 9, 2007$242,000 · 1 in hail · 24 events
- Flash Flood and Damaging Winds in Texas, May 7, 2007$125,000 · 61 kt wind · 3 events
- Wildfire in Florida, May 7 to 20, 2007$75,000 · 1 event
- Frost and Freeze in New Jersey, May 7 to 8, 200717 events
- Frost and Freeze in Pennsylvania, May 7 to 8, 20078 events
- Flash Flooding and Flood in Texas, May 7, 20072 in hail · 7 events
- Frost and Freeze in West Virginia, May 7, 20076 events
- Hail and Damaging Winds in Arkansas, May 7, 20071 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38166, 31385, 31386, 31389, 31390, 33723, 34849, 33816, 31397, 34846, 34847.